Drought, Big Stone
- When
- September 1, 12:00 AM CST to September 26, 12:00 AM CST
- Where
- Big Stone forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
Severe Drought (D2) lingered in portions of west central Minnesota to start the month of September. 23 inches of precipitation respectively.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Severe Drought (D2) lingered in portions of west central Minnesota to start the month of September. Near to above normal precipitation resulted in a downgrade to D0 and D1 conditions in Big Stone county by September 26th, with the COOP observers in Browns Valley and Ortonville measuring 2.4 and 1.23 inches of precipitation respectively.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 31, 11:57 PM CST, 3 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1257 AM CDT Fri Sep 1 2023 .UPDATE... Issued at 1250 AM CDT Fri Sep 1 2023 The aviation discussion has been updated below for the 06Z TAFS. UPDATE Issued at 859 PM CDT Thu Aug 31 2023 Convective potential is rather low this evening. That being said, there is a weak upper wave moving through, a boundary across the James River valley, decent low level moisture and more than adequate shear available. CAMS continue to suggest little to no convective development over the next several hours. As such, the forecast remains a dry one. The rest of the forecast appears to be on track. UPDATE Issued at 605 PM CDT Thu Aug 31 2023 See below for an aviation forecast discussion for the 00Z TAFs. && .SHORT TERM...(This Evening through Friday Night) Issued at 254 PM CDT Thu Aug 31 2023 The main concern through Saturday (as well as into the extended) will the be the trend toward warmer temperatures. A frontal boundary will stall across the region tonight, with a persistent low level jet remaining over the eastern Dakotas and western Minnesota. The axis of strongest winds does shift east, however breezy conditions and well as low level wind shear (an aviation concern) will persist across the eastern CWA. Surface winds across this region will gain a westerly component, so will also see downslope winds develop in the lee of the Prairie Coteau. This narrow corridor could maintain gusts up to 30 mph through Friday morning. Otherwise, models all show rising 500 MB heights and a surface trough/thermal ridge extending from south central South Dakota through northeast South Dakota/west central Minnesota by Friday afternoon. NBM Max/Min temperature spread from now through Saturday morning is very small (generally less than 4 degrees) so quite confident in the output. Highs on Friday will be rising into the 90s for most of the region and upper 90s, near 100 degrees, is expected across south central South Dakota. This is about 10 to 15 degrees above normal for this time of the year. .LONG TERM...(Saturday through Thursday) Issued at 254 PM CDT Thu Aug 31 2023 Key Message: * Hot conditions expected through much of the Labor Day weekend * While mainly dry conditions continue, there is 20-40% chance for showers and storms Monday into Monday night over mainly central SD. The current 500mb high set up over NM and west TX will be centered over KS by 12Z Saturday, with a ridge extending across our forecast area. The area of high pressure will move to the Lower MS River Valley by 06Z Monday as southwesterly flow returns to our area. We'll continue to stay 10 to nearly 20 degrees above normal through Monday. The forecast models are in good agreement at least with the 500mb pattern through Tuesday of next week. This leads to high confidence for at least temperatures through the holiday weekend. While highs will stay in the 90s to near 100 degrees, low temperatures will be in the upper 60s to near 70 degrees through Monday morning. Safety wise, heat index values could near 100 degrees both Saturday and Sunday afternoon over portions of our southern counties as dewpoints hover near 60 degrees. Mid to upper 60s dewpoints look most likely over the northern 2/3 of the forecast area. High temperatures at ATY and 8D3 are still expected to flirt with the record daily high temperatures for Sunday, September 3rd. We're still expecting a cold front to cross the area later Monday into Monday night, with showers and thunderstorms possible. Assisted by the 500mb level trough shifting into the western Dakotas, there is a small chance for some stronger storms mainly west or north of our area. Will continue to monitor the ensemble trends. Temperatures are expected to return to near seasonal normal values for Tuesday through much of the rest of the upcoming work week as a more active pattern returns. && .AVIATION...(For the 06Z TAFS through 06Z Friday Night) Issued at 1250 AM CDT Fri Sep 1 2023 Terminals KABR,KATY,KPIR,KMBG VFR conditions are forecast to prevail at all TAF sites. The biggest impact will be a low level jet which lingers across the eastern Dakotas and western Minnesota through this morning. For the KATY TAF site this means LLWS will be possible through this morning. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Vipond SHORT TERM...Serr LONG TERM...KF AVIATION...Dorn
Hazardous Weather Outlook National Weather Service Aberdeen SD 500 AM CDT Thu Aug 31 2023 SDZ003-004-009-015-016-033>036-045-048-011000- Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde- Jones-Lyman- 500 AM CDT Thu Aug 31 2023 /400 AM MDT Thu Aug 31 2023/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The combination of hot temperatures and higher humidity values will produce heat indices in the mid 90s to around 100 degrees both Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-046-SDZ005>008-010-011-017>023-037-051-011000- Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day- Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hand-Buffalo- 500 AM CDT Thu Aug 31 2023 This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Strong southerly wind gusts of 35-45 mph will be possible through midday before diminishing during the afternoon. Wildfire smoke near the surface may lead to reduced visibilities and poor air quality in a few locales mainly during the morning with improvements expected during the afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The combination of hot temperatures and higher humidity values will produce heat indices in the mid 90s to around 100 degrees both Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
1 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132075.